Alert archive / Pennsylvania / River Flood Warnings in 2011
River Flood Warning 65, NWS State College, PA
NWS State College, PA issued this river flood warning at Aug 28, 2011, 7:43 PM EDT for Dauphin County, Lebanon County, Schuylkill County, Pennsylvania. It took effect at Aug 28, 2011, 8:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2011, 7:43 PM EDT (23:43 UTC)
- In effect from
- Aug 28, 2011, 8:00 PM EDT
- Expired
- Aug 29, 2011, 12:42 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
- Flood severity
- Minor
Counties Dauphin County, PA, Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 137 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek at Harper Tavern (HTVP1). The gauge peaked at 8.97 ft at Aug 28, 2011, 9:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
907 WGUS41 KCTP 282343 FLWCTP BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE, PA 743 PM EDT SUN AUG 28 2011 ...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATER THIS EVENING. && PAC043-075-107-290730- /O.NEW.KCTP.FL.W.0065.110829T0000Z-110829T0730Z/ /HTVP1.1.ER.110829T0000Z.110829T0100Z.110829T0130Z.NO/ 743 PM EDT SUN AUG 28 2011 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A * FLOOD WARNING FOR THE SWATARA CREEK AT HARPER TAVERN * UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 7 PM SUNDAY THE STAGE WAS...8.9 FEET. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS FORECAST. * THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY THIS EVENING AND CREST NEAR 9.1 FEET BY TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE BY TONIGHT. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$
1 follow-up statement
393 WGUS81 KCTP 290442 FLSCTP FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE, PA 1242 AM EDT MON AUG 29 2011 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN CONESTOGA RIVER AT LANCASTER PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. && PAC043-075-107-290512- /O.CAN.KCTP.FL.W.0065.000000T0000Z-110829T0730Z/ /HTVP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1242 AM EDT MON AUG 29 2011 THE FLOOD WARNING IS CANCELLED FOR THE SWATARA CREEK AT HARPER TAVERN. * AT 12 AM MONDAY THE STAGE WAS 8.7 FEET AND FALLING. * FLOOD STAGE IS 9.0 FEET. * THE RIVER CRESTED AROUND FLOOD STAGE OF 9.0 FEET...AND WILL CONTINUE FALLING TO 3.5 FEET BY TUESDAY EVENING. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$ PAC071-133-290512- /O.CAN.KCTP.FL.W.0063.000000T0000Z-110829T1005Z/ /LNCP1.1.ER.110828T2207Z.110829T0045Z.110829T0417Z.NO/ 1242 AM EDT MON AUG 29 2011 THE FLOOD WARNING IS CANCELLED FOR THE CONESTOGA RIVER AT LANCASTER. * AT 12 AM MONDAY THE STAGE WAS 10.9 FEET AND FALLING. * THE RIVER FELL BELOW FLOOD STAGE AT 1230 AM MONDAY. * FLOOD STAGE IS 11.0 FEET. * THE RIVER WILL CONTINUE FALLING TO 4.6 FEET BY TUESDAY EVENING. * AT 11.0 FEET...GROFFTOWN ROAD WILL FLOOD. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 28, 5:50 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 28, 5:50 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EDT SUN AUG 28 2011 .SYNOPSIS... TROPICAL STORM IS RACING NORTH-NORTHEASTWARD UP THE HUDSON VALLEY AND WILL MOVE ACROSS NEW ENGLAND THIS AFTERNOON AND EVENING. THE CLOUD SHIELD AND RAIN IS LIFTING TO THE NORTHEAST. IN THE WAKE OF IRENE...FAIR WEATHER WILL RETURN FOR MUCH OF NEXT WEEK AS BROAD HIGH PRESSURE BUILDS INTO THE NORTHEASTERN UNITED STATES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... FIRST AND FOREMOST HEAVY RAINS OVERNIGHT AND THIS MORNING ARE CAUSING PROBLEMS FROM YORK COUNTY NORTHWARD INTO SULLIVAN COUNTY INTO NEW YORK. PLEASE SEE FLOOD AND FLASH FLOOD WARNINGS. THERE ARE BRIDGES DAMAGED AND ROADS CLOSED IN SULLIVAN AND WYOMING COUNTIES (BGM) AND THERE ARE MORE PROBLEMS IN OTHER PARTS OF EASTERN PA. DO NOT BE FOOLED BY CLEARING SKIES AND DECREASING RAINFALL OF THE FLOOD THREAT. UPDATED GRIDS PUTTING CLOUDS IN WITH SATELLITES TO SHOW THE HIGH CLOUDS PULLING TO THE NORTH AND EAST. BIG PATCH OF BLUE ABOVE LOW CLOUDS IS OVER HALF THE SKY IN STATE COLLEGE AT 215 PM. SO MOVED THIS TO SHOW ALL OF THIS OUT OF OUR AREA AROUND 6-7 PM. CLOUDS BEYOND THAT ARE BLEND SATELLITE AND 12KM NAM/MOS BLEND. THERE ARE SCATTERED TO BROKEN LOW CLOUDS UNDER THE CIRRUS SHIELD. WIDESPREAD RAIN IS NEARLY OVER. PESKY BAND OVER EASTERN AREAS IS RAPIDLY DIMINISHING AS IT LIFTS TO NNE. SHOULD BE MOSTLY OVER AFTER 5 PM. ONLY SMALL ACCUMULATIONS ARE ANTICIPATED AT THIS TIME. THE HEAVY RAIN IS OVER. TEMPERATURES WILL RISE INTO THE THE LOW TO MID 70S AS THE HIGH CLOUDS ALLOW SUNSHINE TO PROVIDE SOME LATE DAY WARMING. WINDS CONTINUE TO DIMINISH. THE HIGH WIND ADVISORY WILL EXPIRE AT 3 PM. && .SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/... WINDS SHOULD BE DOWN TO A STIFF BREEZE AT MOST AND SHOULD CONTINUE TO DIMINISH TOWARD MORNING. SKIES WILL BECOME MOSTLY CLEAR. OVERNIGHT LOWS MAINLY UPPER 40 NW TO UPPER 50S SOUTHEAST. SOME 60+ READINGS IN URBAN AREAS OF SE. EXPECT A MOSTLY SUNNY DAY MONDAY WITH LIGHT WINDS...LOW HUMIDITY AND TEMPERATURES MAINLY IN THE 70S. && .LONG TERM /TUESDAY THROUGH SUNDAY/... THE MODELS ARE IN GOOD AGREEMENT IN THE LONGWAVE FLOW THROUGH THE MEDIUM RANGE PERIOD. THERE IS A DECIDEDLY LESS ACTIVE PATTERN IN STORM FOR MUCH OF THE U.S. A FAIR AND DRY PERIOD WILL CONTINUE THROUGH MOST OF THE WORK WEEK. NORTHWESTERLY CYCLONIC FLOW ALOFT WILL BE REPLACED BY A RISING TO ABOVE NORMAL HEIGHTS AND HIGH PRESSURE MIGRATING EASTWARD ACROSS SOUTHEAST CANADA WHICH WILL DOMINATE THE WEATHER IN THE EAST. THE ECMWF SHOWS A SHORT WAVE LATE WEDNESDAY...EARLY THURSDAY. THE MODELS HAVE CONTINUED TO DEEPEN THIS PERTURBATION THIS COULD BE A DECENT CHANCE FOR PRECIPITATION IF THAT TREND CONTINUES. THE GFS AND ECMWF BOTH SHOW A CUT OFF UPPER LEVEL LOW OFF THE COAST WHICH COULD INTERACT AND BRING A CONVERGENCE OF MOISTURE TO THE REGION LATE NEXT WEEK. THIS SHOULD BE THE NEXT CHANCE FOR WIDESPREAD PRECIPITATION...NEXT SATURDAY INTO SUNDAY...AS A LONG WAVE TROUGH....EXTENDING ACROSS SOUTHERN CANADA AND THE NORTHERN HALF OF THE US...COULD BRING AN INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY. ANY SHORTWAVES COULD FURTHER ENCHANCE THIS POSSIBILITY ALLOWING FOR SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS. AS ALWAYS WITH THIS SYSTEM BEING IN THE EXTENDED...TIMING...STRENGTH...AND LOCATION WILL VARY. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... PRECIPITATION AND CLOUDS ASSOCIATED WITH IRENE NOW PULLING OUT OF CENTRAL PA COUNTIES. IN ITS WAKE ARE VFR CONDITIONS AND GUSTY NORTHWEST WINDS OF 20 TO 25 KTS OVER EASTERN AND NORTHERN PA. WINDS WILL DIMINISH OVERNIGHT AS THE STORM EXITS INTO NORTHERN NEW ENGLAND. TONIGHT...SOME VALLEY LOCATIONS MAY SEE SOME PATCHY DENSE FOG WITH VSBYS NEAR 1/4SM FOR AN HOUR OR SO. CONFIDENCE IS LOW FOR THIS OCCURRENCE...SO NOT INCLUDED IN TAFS ATTM. THERE IS ALSO A LOW PROBABILITY FOR A SEVERAL HOUR PERIOD OF LOW CIGS BASED BETWEEN 001-004 AGL /FROM 09-13Z MON/ AT KBFD. LATER TAF ISSUANCES THIS EVENING MAY INCLUDE THESE LOW CONDITIONS SHOULD MODEL GUIDANCE AND OBSERVATIONAL TRENDS CONVEY A HIGHER CHC FOR LIFR/VLIFR CIGS. HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST MONDAY THROUGH TUESDAY WITH MAINLY VFR CONDITIONS. AS THE CENTER OF HIGH PRESSURE DRIFTS OVERHEAD MONDAY NIGHT... CLEAR SKIES...CALM WIND...LARGE AIR/WATER TEMP SPREADS AND MOIST GROUND COULD RESULT IN UP TO SVRL HOURS OF DENSE VALLEY FOG EARLY TUESDAY MORNING. OUTLOOK... TUE-WED...NO SIG WX EXPECTED EXCEPT POSSIBLE MORNING FOG. THU...CHC OF PM THUNDERSTORM IMPACTS AS A WARM FRONT SLIDES EAST FROM THE OHIO RIVER VALLEY...ESPECIALLY INVOF OF KJST AND KAOO. FRI...VFR WITH ISOLATED AFTERNOON SHRA/TSRA. && .HYDROLOGY... MOST OF THE RAIN HAS FALLEN. ONLY LIGHT RAIN IS EXPECTED IN THE NORTHEAST THIS AFTERNOON. THE HEAVY RAINFALL EARLY THIS MORNING AND OVERNIGHT HAS CAUSED BOTH RIVER AND FLASH FLOOD WARNINGS. CODORUS CREEK IN YORK COUNTY IS JUST ABOVE FLOOD STAGE AND SHOULD BEGIN TO FALL. SWATARA CREEK WILL LIKELY PEAK JUST BELOW FLOOD STAGE. THE CONESTOGA RIVER IS FLOODING JUST ABOVE LANCASTER WITH ROADS CLOSED...HOWEVER THE GAGE AT LANCASTER IS GOING TO BE CLOSE ALL WHETHER IT WILL PEAK AT OR ABOVE FLOOD STAGE DUE TO LOWER RAINFALL AMOUNTS TO THE WEST. FLASH FLOOD WARNINGS REMAIN IN EFFECT SULLIVAN COUNTY AND LYCOMING ALONG THE LOYALSOCK CREEK. THERE HAVE BEEN REPORTS OF ROAD CLOSURES AND POTENTIAL DAMAGE TO BRIDGES IN SULLIVAN COUNTY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/LAMBERT NEAR TERM...GRUMM/LAMBERT SHORT TERM...GRUMM/DANGELO LONG TERM...CERU/STEINBUGL AVIATION...JUNG HYDROLOGY...
Hazardous weather outlook, Aug 28, 4:55 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 455 PM EDT SUN AUG 28 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-292100- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 455 PM EDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:37 AM EDT | Areal Flood Warning | CTP | Lancaster, York | 8 hr |
| Aug 28, 9:01 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Sullivan | 4 hr |
| Aug 28, 9:20 AM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 4 more | 3 hr |
| Aug 28, 10:38 AM EDT | Areal Flood Warning | CTP | York | 4 hr |
| Aug 28, 12:39 PM EDT | Areal Flood Warning | CTP | Lancaster | 5 hr |
| Aug 28, 1:00 PM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Sullivan | 4 hr |
| Aug 28, 7:04 PM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
Nearby
River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.